Forums


Symptoms

16 year old with month long headache, poor balance and slurred speech

  • By anwenm

    Hello I’m new to this forum and hope someone can help reassure us. My son has been in and out of hospital for the past month now due to headaches now for the past month, poor balance and walking and sometimes slurred speech.

    He had an MRI which was clear and they now think its migraines. Hes been on 40 mg of propanolol for one week now and still having headaches which i am giving him 6 hourly ibruprofen for??? Not sure if that’s right especially after 4 weeks of it ???? He’s still very wobbly with legs giving way and slurred speech especially when he’s more tired.

    Is it usual to have these symptoms and for this amount of time? Have you found the propanolol has helped the balance and co ordination symptoms or is there another medication to help?

    He’s now missed 4 weeks off school and has gone from a very fit and energetic boy to being housebound and not able to do anything. This is all new to me and obviously very worrying. So any help or advise would be very much appreciated as his clinic appointment is not for 4 weeks now.

    Reply Created with Sketch. reply
  • By Ronan

    Did the ER refer him to a headache specialist? If not, get on the horn and get one. Check this page out. https://migraine.com/migraine-tools/ You may also want to start keeping a migraine journal. Migraine Buddy has a great app to start the journal.

    I would watch with the ibuprofen. Every 6 hours can bring on rebound headaches. I use Aleve for some of the migraines I get. I find it’s better to take an anti-inflammatory as it works on the blood vessels. If the ER won’t help go to a walk-in clinic.

    I have been dealing with migraine disease for most of my life. I’m 47 now. Once I found out the triggers I could control and eliminate the migraines I get are episodic. Take a look at this site while you wait for others to reply. Great information here.

    Warm regards

    Ronan

    Reply Created with Sketch. reply
  • By GardensatNight

    Right, like Ronan said, you need to be careful not to use too many painkillers or rescue medications, as they bring on “medication overuse headache” or rebound headache… where you start having more headaches in response to using the medication. I believe the current recommendation for people with headache conditions is not to use any sort of rescue med or painkiller, even over the counter like ibuprofen or alleve, more than 2-3 times per week.

    Ice packs can be really helpful. And definitely an appointment with a headache specialist. Have you started a diary to try to figure out things that may be triggering the headaches? Do they get worse with any particular activity? Have you examined his diet for common migraine triggers?

    Reply Created with Sketch. reply
  • By Dana

    Two things, if he was wobbly before propranolol….is it possible he was dizzy? That could be Vestibilar Migraines. After propranolol? Has his blood pressure been checked? Mine runs low and when I tried it (at the lowest dose) my BP tanked and I passed out cold. All the more reasons I agree with @ronan, he should be seeing someone who specializes in headaches and that doesn’t necessarily mean a neurologist. There are docs that deal with headaches only. Keep us posted and God luck!
    Warmly,
    Dana

    Reply Created with Sketch. reply
  • By anwenm

    Thanks you everyone for your brilliant advise and kind words. No, so far he has only been under the paediatrician. They have taken his blood pressure again today and increased his propanolol to 30 mg twice a day. He was dizzy previous to these meds but they have not helped at all.
    I have asked today to be referred to someone who specializes in headaches and also a physio for his walking as he has poor balance and legs keep giving way.
    Going to check out Migraine Buddy now too, thanks so much

    Reply Created with Sketch. reply